zbMATH — the first resource for mathematics

A lower bound in an approximation problem involving the zeros of the Riemann zeta function. (English) Zbl 1029.11045
This paper is a contribution to the Buerling-Nyman formulation of the Riemann hypothesis as an approximation problem. Let \(K =L^2( (0,\infty), dt)\), let \(\chi\) be the characteristic function of the interval \((0,1]\), and let \(\rho\) be the fractional part function. For \(0 < \lambda <1\), let \(\mathcal{B}_\lambda\) be the subspace of \(K\) consisting of finite linear combinations of the functions \(t\mapsto \rho(\theta/t)\) for \(\lambda \leq \theta \leq 1\). The Nyman-Beurling theorem is that the Riemann Hypothesis is true if and only if \(\chi\) is in the closure of the union of the \(\mathcal{B}_\lambda\), \(0 < \lambda <1\).
Let \(D(\lambda)\) denote the Hilbert-space distance \(\inf_{f\in \mathcal{B}_\lambda} \|\chi-f\|\). L. Báez-Duarte, M. Balazard, B. Landreau, and E. Saias [Adv. Math. 149, 130-144 (2000; Zbl 1008.11032)] proved that \(\liminf_{\lambda \to 0} D(\lambda) (\log(1/\lambda))^{1/2} \geq (\sum_{\rho} 1/|\rho|^2)^{1/2},\) where the sum on the right-hand side is over non-trivial zeros \(\rho\) of the Riemann zeta-function with each zero being counted only once, regardless of multiplicity. In this paper, the author shows that the right-hand side of the above may be replaced by \((\sum_{\rho} m_\rho^2/|\rho|^2)^{1/2},\) where \(m_\rho\) is the multiplicity of the zero \(\rho\). The proof depends on a construction of certain Hilbert space vectors that are used to control \(D(\lambda)\).

11M26 Nonreal zeros of \(\zeta (s)\) and \(L(s, \chi)\); Riemann and other hypotheses
Full Text: DOI arXiv
[1] Báez-Duarte, L., A class of invariant unitary operators, Adv. in math., 144, 1-12, (1999) · Zbl 0978.47025
[2] Báez-Duarte, L.; Balazard, M.; Landreau, B.; Saias, E., Notes sur la fonction ζ de Riemann 3, Adv. in math., 149, 130-144, (2000) · Zbl 1008.11032
[3] Balazard, M.; Saias, E., The nyman-Beurling equivalent form for the Riemann hypothesis, Exposition math., 18, 131-138, (2000) · Zbl 0954.11029
[4] Beurling, A., A closure problem related to the Riemann zeta-function, Proc. nat. acad. sci., 41, 312-314, (1955) · Zbl 0065.30303
[5] Burnol, J.-F., Sur LES formules explicites I: analyse invariante, C. R. acad. sci. Paris Sér., I 331, 423-428, (2000) · Zbl 0992.11064
[6] Burnol, J.-F., Scattering on the p-adic field and a trace formula, Internat. math. res. notes, 2000, 57-70, (2000) · Zbl 1038.11033
[7] Burnol, J.-F., An adelic causality problem related to abelian L-functions, J. number theory, 87, 253-269, (2001) · Zbl 1038.11057
[8] Burnol, J.-F., Quaternionic gamma functions and their logarithmic derivatives as spectral functions, Math. res. lett., 8, 209-223, (2001) · Zbl 1024.11075
[9] Burnol, J.-F., Sur certains espaces de Hilbert de fonctions entières, liés à la transformation de Fourier et aux fonctions L de Dirichlet et de Riemann, C. R. acad. sci. Paris Sér., I 333, 201-206, (2001) · Zbl 1057.11039
[10] A. Cauchy, Oeuvres complètes d’Augustin Cauchy, Publiées sous la direction scientifique de l’Académie des Sciences, IIe Série, Gauthier-Villars, Paris. · JFM 19.0019.01
[11] Connes, A., Formule de trace en géométrie non-commutative et hypothèse de Riemann, C. R. acad. sci. Paris Sér., I 323, 1231-1236, (1996) · Zbl 0864.46042
[12] Connes, A., Trace formula in non-commutative geometry and the zeros of the Riemann zeta function, Selecta math. (N.S.), 5, 29-106, (1999) · Zbl 0945.11015
[13] Ehm, W., A family of probability densities related to the Riemann zeta function, () · Zbl 1045.11059
[14] Grenander, U.; Rosenblatt, M., An extension of a theorem of G. szegö and its application to the study of stochastic processes, Trans. amer. math. soc., 76, 112-126, (1954) · Zbl 0059.11804
[15] Hoffman, K., Banach spaces of analytic functions, (1962), Prentice-Hall, Inc Englewood Cliffs · Zbl 0117.34001
[16] Nevai, P., Géza freud, orthogonal polynomials and Christoffel functions. A case study, J. approx. theory, 48, 3-167, (1986) · Zbl 0606.42020
[17] B. Nyman, On the One-Dimensional Translation Group and Semi-Group in Certain Function Spaces, Thesis, University of Uppsala, 55p, 1950. · Zbl 0037.35401
[18] Tate, J., Fourier analysis in number fields and Hecke’s zeta function, Princeton, 1950, ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.